Studies show that statins may prolong cataract risk in those under 75.
As we get older, many people will begin to find that their health and well-being is no longer quite as resilient as it used to be. For instance, as you get older and older (beginning as soon as your early 30’s), you will find that you are more susceptible to catching a cold or flu bug that is traveling around, or even developing seasonal allergies that you may have never dealt with before. While it can be overwhelming to deal with all of these new developments in your life, there are many vitamins and supplements on the market that can help to ease you into the new transformations that happen in your later stages of life.
However, the health of your heart and the strength of your bones are not the only parts of your body that require regular vitamins and nutrients in order to stay strong and healthy. Your cholesterol levels are also a major factor in staying healthy in various aspects of your life, including maintaining the strength of your vision.
One particular substance―statins―work to help your body reabsorb cholesterol that has built up in plaques on your artery walls, preventing further blockage in your blood vessels and heart attacks. This particular class of drugs are also responsible for lowering the level of cholesterol in the blood by reducing the production of cholesterol by the liver.
While statins have been successfully fighting heart disease and many other significant health problems for years, many doctors are also beginning to think that these disease-fighting drugs may do other good things in the body as well, specifically when it comes to vision and cataracts. For instance a new study from Tel Aviv University has found that men who regularly took statins cut the risks of developing cataracts in men by almost 40%.
Considering the fact that cataracts are among one of the most common problems that come with the aging process, especially in people over the age of 75―over two-thirds will develop the most common type of cataract―finding a drug that cuts down this risk could be a major influence in the optical world.
Research in the Journal of the American Medical Association shows that the use of cholesterol-lowering statin drugs is linked with a lower frequency of nuclear cataracts, which is the most common type, usually caused by simple aging. Long-term use of statins may also have a protective effect against cataract surgery, especially for younger patients aged 50 to 64 years, according to a study.
Statins are believed to be so effective in the fight against cataracts specifically because they help to replace the antioxidants, and thus prevent the cataracts from forming in the eye. According to the study, the odds of developing cataracts were 40% lower for statin users after adjusting several factors compared to those who didn’t use statins. However, scientists say that a lot of research still remains before a final decision can be made about whether or not this drug truly could prevent cataracts once and for all.
For more information about cataracts and ways that you could prevent this dangerous age-related eye disease from forming, be sure to contact us today at EyeCare 20/20.
The information presented on this Site and Blog and any related links is provided for educational, informational, and entertainment purposes only. Nothing contained in this Site is intended to create a physician-patient relationship, to replace the services of a licensed, trained physician or health professional or to be a substitute for medical advice of a physician or trained health professional licensed in your state. You must never consider any of the information presented here as a substitute for consulting with your physician or health care provider for any medical conditions or concerns. Any information presented here is general information, is not medical advice, nor is it intended as advice for your personal situation. Please consult with your physician or health care provider if you have concerns about your health or suspect that you might have a problem.